Alert archive / Wyoming / Winter Storm Watches in 2016
Winter Storm Watch 18, NWS Cheyenne, WY
NWS Cheyenne, WY issued this winter storm watch at Dec 24, 2016, 3:51 AM MST for Albany County, Carbon County, Wyoming. It took effect at Dec 25, 2016, 8:00 AM MST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Dec 24, 2016, 3:51 AM MST (10:51 UTC)
- In effect from
- Dec 25, 2016, 8:00 AM MST
- Expired
- Dec 24, 2016, 1:37 PM MST
- In force
- Issued by
- NWS Cheyenne, WY
Counties Albany County, WY, Carbon County, WY
The radar
The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 10:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at Dec 23, 10:00 PM MST, 5 hours 51 minutes earlier.
Area forecast discussion, Dec 23, 10:00 PM MST, 5 hours 51 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Cheyenne WY
1000 PM MST Fri Dec 23 2016
.UPDATE...
Issued at 627 PM MST Fri Dec 23 2016
Light winds and clear skies resulting in quick radiational cooling
across the Nebraska Panhandle early this evening. Temperatures were
within 5 degrees of the forecast lows at Alliance and Chadron.
Lowered minima at least 5 degrees, trending toward the colder MOS.
&&
.SHORT TERM...(This evening through Sunday night)
Issued at 217 PM MST Fri Dec 23 2016
Pretty quiet weather through Saturday night with general
southwesterly flow aloft and weak gradients. Highs will be around
10-15 degrees above normal on Saturday with 700 mb temps rising to
around 1C by the aftn. Soundings across the Nebraska Panhandle on
Saturday night suggest patchy fog/freezing drizzle may be possible,
so added that to the grids. Models continue to be in good agreement
with the system on Christmas Day, with rapid cyclogenesis occurring
over western Nebraska into south-central South Dakota by the aftn.
There have been no significant changes in the 12Z guidance. Precip
will develop over the western Nebraska Panhandle during the morning.
Soundings at CDR/AIA suggest a brief period (from around 12-15Z)
where sleet may occur before colder air moves in aloft. This could
limit snow ratios some during the morning over the far eastern
zones. Snow amounts of 2-5 inches still look possible from Niobrara
county into the northern Nebraska Panhandle as this area will be
closest to the strengthening TROWAL. Will have to watch out for
significant impacts in the Arlington area by the aftn/evening as
gusts to 55 mph will combine with falling snow to produce areas of
blowing snow. This is very progressive system so snow will come to
an end shortly after midnight.
The other story with this system will be the strong winds developing
by the morning into the evening as cyclogenesis occurs to the
northeast of the CWA. Went with a blend of CONSALL/CONSMOS through
the evening as SuperBlend winds appear too low. Went ahead and
issued a High Wind Watch from the southern Laramie Range eastward to
Cheyenne from late morning through the evening. All models indicate
700 mb winds of 50-65 kts over this time period from eastern Albany
county into Laramie county. MET/MAV guidance at CYS is around 30
kts through the early evening. Our office blowing snow model is
showing some pretty high probabilities over Niobrara county eastward
to Dawes county, so definitely believe blowing snow will be
significant impact even after the snow ends.
.LONG TERM...(Monday through Friday)
Issued at 232 PM MST Fri Dec 23 2016
Medium to Long Range models in good agreement through next
week...showing strong west to northwest flow aloft and very windy
conditions across most of the area. Not too much to discuss in
terms of precipitation due to the drier northwest flow...but some
occasional mountain snows are expected as a front moves into
southeast Wyoming on Wednesday and again late Friday of next week.
Winds will be the main concern as an active jet stream will be
just north of the forecast area. The flow aloft will also be
anticyclonic in nature which favors strong winds across southeast
Wyoming. Models show some pretty impressive gradients...especially
Tuesday night/Wednesday morning with peak 850-700mb gradients
between 70m to 90m. In addition...models indicate plenty of
subsidence across southeast Wyoming with 700mb winds speeds between
60 to 80 knots. Wednesday may be one of the more widespread wind
events this area has seen in a few years. High Wind Watches and
Warnings are expected on Tuesday and Wednesday at the very least.
Models all indicate strong winds subsiding briefly on Thursday
before potentially increasing on Friday ahead of the next cold
front. Thankfully...temperatures will not be too cold due to
downslope winds with Monday likely the coldest day of the week with
highs in the 20's to low 30's.
&&
.AVIATION...(For the 06Z TAFS through 06Z Saturday evening)
Issued at 1000 PM MST Fri Dec 23 2016
VFR with occasional ceilings AOA FL100-120. Southeast WY...South-
southwest winds 8-15 kt, except gusting to 30 kt at RWL until 15Z.
Western NE...Variable to southeasterly winds 5-10 kt.
&&
.FIRE WEATHER...
Issued at 213 AM MST Fri Dec 23 2016
No fire weather concerns with a cool and unsettled weather pattern
in place.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Storm Watch from late Saturday night through late Sunday
night for WYZ102.
High Wind Watch from Sunday morning through Sunday evening for
WYZ116>118.
NE...Winter Storm Watch from late Saturday night through late Sunday
night for NEZ002-003-095.
&&
UPDATE...MAJ
SHORT TERM...ZF
LONG TERM...TJT
AVIATION...MAJ
FIRE WEATHER...CLHHazardous weather outlook, Dec 24, 3:31 AM MST, 20 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 331 AM MST SAT DEC 24 2016 NEZ019>021-054-055-096-WYZ101-103>119-251045- SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-SOUTH SIOUX- CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 331 AM MST SAT DEC 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT WIND GUSTS TO 55 MPH ARE LIKELY ALONG INTERSTATE 80 BETWEEN LARAMIE AND RAWLINS TODAY. SUDDEN WIND GUSTS COULD CREATE A BLOW OFF BLOWOVER RISK FOR LIGHT WEIGHT AND HIGH PROFILE VEHICLES NEAR ARLINGTON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ACCUMULATING SNOW WILL RETURN TO THE AREA CHRISTMAS DAY. LIGHT TO MODERATE SNOW ACCUMULATIONS WILL LIKELY HAVE SOME IMPACTS ON HOLIDAY TRAVEL...MAINLY NORTH OF INTERSTATE 80 BUT ALSO FOR ELK MOUNTAIN...ARLINGTON AND THE SNOWY AND SIERRA MADRE MOUNTAINS. NORTHWEST WINDS MAY GUST IN EXCESS OF 60 MPH SUNDAY. A HIGH WIND WATCH IS IN EFFECT FROM THE SOUTHERN LARAMIE RANGE TO CHEYENNE SUNDAY. THOSE WITH CHRISTMAS DAY TRAVEL PLANS SHOULD MONITOR THE LATEST FORECASTS OVER THE NEXT FEW DAYS. STRONG WINDS CAN BE EXPECTED ON A DAILY BASIS NEXT WEEK. WIND PRONE AREAS ARE LIKELY TO EXPERIENCE WIND GUSTS IN EXCESS OF 60 MPH EACH DAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. NEZ002-003-095-WYZ102-251045- DAWES-BOX BUTTE-NORTH SIOUX-NIOBRARA COUNTY- 331 AM MST SAT DEC 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN NEBRASKA AND EAST CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT FREEZING DRIZZLE AND POSSIBLY FREEZING RAIN IS EXPECTED TO DEVELOP LATE TONIGHT AND PERSIST INTO SUNDAY MORNING. ICE ACCUMULATIONS ON ROAD SURFACES WILL PRODUCE SLICK ROADS AND DANGEROUS DRIVING CONDITIONS LATE TONIGHT INTO SUNDAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ACCUMULATING SNOW WILL RETURN TO THE AREA CHRISTMAS DAY. LIGHT TO MODERATE SNOW ACCUMULATIONS WILL LIKELY HAVE IMPACTS ON HOLIDAY TRAVEL. NORTHWEST WINDS MAY GUST IN EXCESS OF 50 MPH SUNDAY PRODUCING AREAS OF BLOWING AND DRIFTING SNOW. WINTER STORM WARNINGS ARE IN EFFECT FOR THE NORTHERN NEBRASKA PANHANDLE AND NIOBRARA COUNTY IN EAST CENTRAL WYOMING FOR SUNDAY AND SUNDAY NIGHT. THOSE WITH CHRISTMAS DAY TRAVEL PLANS SHOULD MONITOR THE LATEST FORECASTS OVER THE NEXT FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 24, 3:51 AM MST | Winter Storm Warning | CYS | Albany, Carbon, Converse, Goshen, Niobrara, Platte | 57 hr |
| Dec 24, 3:51 AM MST | Winter Weather Advisory | CYS | Albany, Carbon, Converse, Goshen, Laramie, Platte | 57 hr |
| Dec 24, 11:29 AM MST | High Wind Warning | CYS | Albany, Carbon, Converse, Laramie, Platte | 4 days |
Nearby
Winter Storm Watches in Wyoming, 2016Every winter storm watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.